Alert archive / Maryland / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 101, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Sep 23, 2003, 8:55 AM EDT for Somerset County, Maryland. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2003, 8:55 AM EDT (12:55 UTC)
- Expired
- Sep 23, 2003, 9:25 AM EDT
- In force
- 30 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Somerset County, MD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 0.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1088 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 231255 SVRAKQ MDC039-231325- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 855 AM EDT TUE SEP 23 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOMERSET COUNTY IN SOUTHEAST MARYLAND * UNTIL 925 AM EDT * AT 851 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MARION STATION...OR ABOUT 7 MILES NORTHEAST OF CRISFIELD...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESTOVER AROUND 900 AM EDT... COKESBURY AROUND 910 AM EDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY LAT...LON 3809 7588 3793 7578 3796 7562 3824 7555 $$ 92
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:20 AM EDT, 5 hours 35 minutes earlier.
Area forecast discussion, Sep 23, 3:20 AM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 320 AM EDT TUE SEP 23 2003 .OVERVIEW...PROGRESSIVE PATN ACRS ERN CONUS THIS FORECAST PERIOD AS A SERIES OF MIGRATORY SYSTEMS DROP THRU GREAT LAKES AND ACRS NRN MID ATLC/NE STATES. AFTER A WET START EARLY TODAY...MUCH OF THE RMNDR OF THE WORKWEEK DRY AND SEASONABLE. .SHORT TERM...FIRST SHORT WAVE TROF DIGGING CROSSING THE MTNS THIS MORN AND WILL MOVE QUICKLY TWD THE COAST TODAY. SWATH OF ASSOCD PCPN MOVG ACRS PIEDMONT AREAS IN THE PREDAWN HOURS AND TWD CSTL PLAIN THRU MID MORN. PCPN QUITE HEAVY IN SPOTS BUT AMOUNTS REMAINING BLO 1HR/3HR FLASH FLOOD GUIDANCE ATTM. WL CONT TO WATCH CLOSELY BUT THINK ANY FLOOD PROBS WILL NOT BE WIDESPREAD ENOUGH TO WARRANT AN FFA. ALSO CONVECTION MAY BE STRING ENUF TO PULL DOWN 35-40 MPH WINDS WHICH CUD KNOCK OVER ANY LEANING OR WEAKENED TREES REMAINING FROM ISABEL. PCPN MOVES QUICKLY OFF THE COAST BY ARND MIDDAY AS UPR CONFLUENCE/MID LVL SUBSIDENCE PUSHES EAST. DOWNSLOPING HELPS TEMPS RECOVER BACK NR80/L80S UNDER CLEARING AFTN SKIES. GOOD RADIATIONAL COOLING DEVELOPING TONIGHT WITH COOL READINGS IN THE L-M50S AWAY FM COAST (PSBL U40S IN THE NORMALLY COLDER SPOTS). VERY PLEASANT WEDNESDAY. SOME INCREASING AFTN CLOUD COVER WITH DEVELOPING RETURN FLOW AS SFC HIGH/UPR RDG MOVE OFFSHORE. .EXTENDED...NEXT SHORT WAVE TROF/SFC COLD FRONT APPROACH ON THU. BEST SUPPORT FOR PCPN AND HIGHER MEAN RH MOVE N OF AKQ FORECAST AREA THU NIGHT INTO FRI. THINK ANY PCPN ACRS AKQ FORECAST AREA WUD BE ISOLD SO NO INCLUSION IN FCST ATTM. .MARINE...WL KEEP SCA IN THE BAY THIS MORN GIVEN MODERATE SOUTHERLY FLOW AHEAD SFC COLD FRONT. .AVIATION...IFR/MVFR CONDS THIS MORN WITH PCPN BAND. IMPROVING TO VFR THIS AFTN. .PRELIMINARY TEMPS/POPS... SBY 79 52 76 56 / 80 00 00 10 OXB 79 60 74 61 / 80 00 00 10 WAL 79 58 77 60 / 80 00 00 10 FVX 80 53 79 55 / 30 00 00 10 RIC 80 57 78 58 / 40 00 00 10 PTB 81 54 79 56 / 40 00 00 10 AKQ 80 56 80 58 / 60 00 00 10 PHF 80 61 77 59 / 60 00 00 10 ORF 81 64 78 64 / 80 00 00 10 ECG 82 61 80 64 / 80 00 00 10 .AKQ... .MD...NONE. .VA...SMALL CRAFT ADVISORY CHES BAY S OF SMITH POINT. .NC...NONE. CULLEN
Hazardous weather outlook, Sep 23, 5:30 AM EDT, 3 hours 25 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-231600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT TUE SEP 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY FLOOD WARNINGS ARE IN EFFECT ALONG THE JAMES...APPOMATTOX AND CHOWAN RIVER BASINS /SEE WBCFLWAKQ AND WBCFLSAKQ FOR DETAILS/. .DAYS TWO THROUGH SEVEN... FLOOD WARNINGS WILL CONTINUE IN EFFECT ALONG THE JAMES...APPOMATTOX AND CHOWAN RIVER BASINS /SEE WBCFLWAKQ AND WBCFLSAKQ FOR DETAILS/. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CULLEN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Sep 23, 4:00 AM EDT, 4 hours 55 minutes before
VAZ048-049-060>071-079-080-231045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 400 AM EDT TUE SEP 23 2003 ...VERY HEAVY RAINFALL OCCURRING OVER THE VIRGINIA PIEDMONT EARLY THIS MORNING... AN AREA OF RAIN AND EMBEDDED THUNDERSTORMS WILL MOVE ACROSS THE VIRGINIA PIEDMONT IN THE PREDAWN HOURS. PRECIPITATION WILL BE HEAVY AT TIMES ALONG AND WEST OF THE I95 AND I85 CORRIDORS WITH RAINFALL AMOUNTS BETWEEN ONE AND ONE HALF INCHES EXPECTED BY 6 AM. THIS AMOUNT OF RAIN WILL CAUSE PONDING OF WATER ON ROADS AND POSSIBLE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING MAY ALSO OCCUR. EARLY MORNING MOTORISTS ARE URGED TO USE CAUTION. WIND GUSTS MAY REACH 35 TO 40 MPH AT TIMES IN AND AROUND THE HEAVIEST DOWNPOURS. THESE WIND GUSTS COULD KNOCK DOWN LEANING OR WEAKENED TREES FROM RECENT HURRICANE ISABEL. CULLEN
Special weather statement, Sep 23, 8:21 AM EDT, 34 minutes before
MDZ021>024-VAZ099-231315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 821 AM EDT TUE SEP 23 2003 ...STRONG THUNDERSTORMS MOVING INTO THE DELMARVA... AT 821 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 12 MILES NORTHWEST OF SALISBURY TO 14 MILES WEST OF CRISFIELD...OR FROM 10 MILES SOUTHWEST OF LAUREL TO 11 MILES NORTHEAST OF FAIR PORT...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SALISBURY AROUND 845 AM EDT POCOMOKE CITY AROUND 910 AM EDT OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE FRUITLAND AND PRINCESS ANNE. THESE STORMS HAVE A HISTORY OF CAUSING DAMAGING WINDS AND POSSIBLE TORNADOES. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH RAINFALL RATES OF 1 INCH PER HOUR. THIS HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. TAKE SHELTER WHILE THESE STORMS PASS THROUGH THE AREA. 92 && LAT...LON 3860 7577 3784 7623 3769 7555 3844 7509
Special weather statement, Sep 23, 8:32 AM EDT, 23 minutes before
NCZ014>017-030>032-VAZ095>098-231330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 832 AM EDT TUE SEP 23 2003 ...STRONG THUNDERSTORMS MOVING THROUGH HAMPTON ROADS AND NORTHEASTERN NORTH CAROLINA... AT 832 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 6 MILES NORTHWEST OF CHURCHLAND TO 14 MILES WEST OF EDENTON...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SUNBURY AROUND 840 AM EDT RYLAND AROUND 845 AM EDT DOWNTOWN PORTSMOUTH AROUND 900 AM EDT EDENTON AROUND 905 AM EDT WINFALL AROUND 915 AM EDT KEMPSVILLE AROUND 920 AM EDT OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CAMDEN...DEEP CREEK...DOWNTOWN NORFOLK...DOWNTOWN SUFFOLK...ELIZABETH CITY... GATESVILLE...GREAT BRIDGE...HERTFORD...SOUTH MILLS AND WEEKSVILLE. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORM. WITH TREES ALREADY WEAKEND FROM ISABEL THIS COULD AGAIN CAUSE SOME TREES TO FALL. RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 92 && LAT...LON 3702 7655 3606 7695 3583 7633 3678 7591
Local storm report, Sep 23, 8:33 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0833 AM EDT TUE SEP 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 AM 3 SSW GLENDALE VA WIND DAMAGE
09/23/03 HENRICO SEVERAL LARGE TREES DOWN
ON ROUTE 5
ALSThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 8:53 AM EDT | Severe Thunderstorm Warning | AKQ | Wicomico, Worcester | 47 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.